Aa
Aa
A
A
A
Close
Avatar universal

How long do relapses last?

I have read the info...days...weeks....even months and I know that there is nothing definite w/ ms.  The thing is.....is that my s/s started 10/30 w/ the numbness, tingling, burning on the r and diffuclty using my left side. I did 5 days of solumedrol which ended 11/17. By the end of steroids all my s/s were gone except burning on the top of my foot and ankle. In the last week though, the burning has started moving up to about knee level.

So what does this mean? Am I still in relapse and maybe it will go away, get worse then go away....or is it possible that it will always burn like that? I guess I kind of hoped the steroids would put me in to a "complete remission," or maybe I am in remission w/ burning that will be with me forever? Is it a bad sign that the area has gotten larger since the steroids or is it common for some symptoms to come back?

I am so grateful that the other s/s are gone....especially the feeling of being uncoordinated on the L side.....that I hate to even complain about the burning....I just want all of it gone and obviously I am not a very patient person :-)

Thanks
Robin
7 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi Robin,

As you've said, it is different with everyone.  I'm undx, but for the last 2 yrs I've had some symptoms that never go away, and some that come and go whenever they feel like it.

I'm like you, I would think that the steriods would have helped all the symptoms, but I've never taken them so I can't give an educated answer about that.

I would talk to my dr about what is going on, though.  I think he needs to know what is happening with you at all times, so that he can make sure your treatment is the correct one.

Take care and I hope that this symptom will go away and that you can be symptom free for a long while.

doni
Helpful - 0
293157 tn?1285873439
Hi there, how is your leg doing today... I took prednizone for 6 days 50mg... in the summer for vertigo spells that wouldn't stop, and pain in my left side... it helped them stop and helped the pain...but didn't help with my vision..it made it worse..

when I stopped the meds after the 6 days... I was exhausted... and all the pain came back.. the spells slowed down to once in awhile... and my vision stayed the same as usual...

I was told to keep record of all your symptoms..how long they last..which ones they helped and not helped...etc... you will need this info down the road..OK..
it has to do with Inflammation... ?  That's about all I can tell you..

take care
wobbly
undx
Helpful - 0
195469 tn?1388322888
Being a person diagnosed for over a decade, I would hazard to guess that this symptom was kept partially at bay by the steroids.  Now that the steroids are totally out of your system, this may be something that is going to part of the "permanent" problem category, that some with MS experience.  It does NOT mean that you are still in an attack or about to go into another one.  It can happen, but it would be unusual to go back into an attack so quickly.  Especially after the Solumedrol.

Keep us posted, will you?

Hang in there dearheart.

Heather
Helpful - 0
Avatar universal
Thanks everyone for your thoughts.

No change.  Just a constant sort of burning from foot to just above knee.  It is irritating but not horribly painful.  I will let the neuro know  when I see him but I doubt there is anything he can do except maybe start me on something like neurontin.....and I dont want to take anything else.

Just out of curiosity....does anyone know how long it takes the dmds to become therapeutic....or to do whatever it is they do???

Also, is it fairly common to have permanent damage after just your first or second attack w/ rrms???

I appreciate the help...
Robin
Helpful - 0
Avatar universal
I spoke with my Neuro about that very issue.  I was asking about the DMDs and if my vision would improve.  She said it would stop progression, but once something is lost (like visual acuity) it is gone forever.  Which is why starting on the DMDs ASAP is important.
Maybe the DMDs would stop the burning from progressing above the knee.

I too felt better on the steroids, but once they were out of my system I was back to the same fatigue and other sx.  It is a short term fix, though I felt great on it!

I have read all the info on Copaxone and there is no mention of length of time for it to start being effective.  Good luck.

Blessings,
Sally
Helpful - 0
333672 tn?1273792789
I think I read that Copaxone takes about six months to reach maximum effectiveness. I can't find what I saw before, but I did find a couple things that say 6-9 months. For example,

"Some doctors are reluctant to start people with more aggressive RRMS on Copaxone, as it seems to take six to nine months to reach full effectiveness."

from http://ms.about.com/od/treatments/a/Copaxone.htm

I think the interferons are supposed to take somewhat less time to full effectiveness.

Since there's been some discussion about the relative effectiveness of the DMDs recently, you might also be interested to know that this article states that the bottom line is that

"All of the CRAB drugs (Copaxone, Rebif, Avonex, Betaseron) are pretty much equally effective overall, offering about one-third reduction in relapses when compared to a placebo over two years in people with relapsing-remitting MS (RRMS). People with RRMS usually make their treatment decisions based on their doctor's advice and experience with similar patients, as well as concerns about convenience, side effects and cost."

Here is another page from the about.com site about the DMDs that might be useful:

http://ms.about.com/od/treatments/a/ms_treatment.htm

sho
Helpful - 0
195469 tn?1388322888
Yes Robin it IS possible to have a symptom with your first attack that NEVER goes away.  It can become permanent.  Please note that this is probably less than 10% of cases, so be encouraged by that.

With most of the common "CRAB" drugs it is HOPED that they will stop progression of this disease.  At most they are only about up to 40% effective in accomplishing that.  If any one of them had higher odds than that, it would definitely be the one and only drug that people used.  In some people one DMD may not be effective for them at all and they have to switch over to another choice.  We just don't have anything that is foolproof in preventing an attack.  Gosh I wish we did.

Heather
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease